Alert archive / Oregon / Gale Watches in 2017
Gale Watch 21, NWS Portland, OR
NWS Portland, OR issued this gale watch at Oct 19, 2017, 8:13 PM PDT. It took effect at Oct 20, 2017, 11:00 PM PDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Oct 19, 2017, 8:13 PM PDT (03:13 UTC)
- In effect from
- Oct 20, 2017, 11:00 PM PDT
- Expired
- Oct 20, 2017, 3:02 AM PDT
- In force
- Issued by
- NWS Portland, OR
The text
As transmitted.
818 WHUS76 KPQR 200313 MWWPQR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE PORTLAND OR 813 PM PDT THU OCT 19 2017 PZZ250-270-201115- /O.CON.KPQR.SW.Y.0067.000000T0000Z-171021T0600Z/ /O.NEW.KPQR.SI.Y.0110.171020T1300Z-171020T2100Z/ /O.NEW.KPQR.GL.A.0021.171021T0600Z-171022T1200Z/ COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT 10 NM- WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO 60 NM- 813 PM PDT THU OCT 19 2017 ...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS REMAINS IN EFFECT UNTIL 11 PM PDT FRIDAY... ...SMALL CRAFT ADVISORY FOR WINDS IN EFFECT FROM 6 AM TO 2 PM PDT FRIDAY... ...GALE WATCH IN EFFECT FROM FRIDAY EVENING THROUGH LATE SATURDAY NIGHT... THE NATIONAL WEATHER SERVICE IN PORTLAND HAS ISSUED A SMALL CRAFT ADVISORY FOR WINDS, WHICH IS IN EFFECT FROM 6 AM TO 2 PM PDT FRIDAY. A GALE WATCH HAS ALSO BEEN ISSUED. THIS GALE WATCH IS IN EFFECT FROM FRIDAY EVENING THROUGH LATE SATURDAY NIGHT. * WINDS...OUT OF THE SOUTH AND INCREASING TO 15 TO 20 KT WITH GUSTS UP TO 25 KT STARTING FRIDAY MORNING. * SEAS...19 TO 23 FT TONIGHT SUBSIDING TO 16 TO 18 FEET BY FRIDAY EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY FOR WIND MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES ARE EXPECTED TO BE HAZARDOUS TO SMALL CRAFT. MARINERS SHOULD AVOID SHOALING AREAS. LONG PERIOD SWELL CAN SHARPEN INTO LARGE BREAKING WAVES IN SHOALING AREAS. IT IS NOT UNUSUAL FOR WAVES TO BREAK MUCH FARTHER FROM SHOALING AREAS THAN IS NORMALLY EXPERIENCED. REMEMBER...BREAKING WAVES CAN EASILY CAPSIZE EVEN LARGER VESSELS. A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO 47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER ALTERING THEIR PLANS. && $$ PZZ255-275-201115- /O.CON.KPQR.SI.Y.0109.000000T0000Z-171020T2000Z/ /O.CON.KPQR.SW.Y.0067.000000T0000Z-171021T0600Z/ /O.NEW.KPQR.GL.A.0021.171021T0600Z-171022T1200Z/ COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM- WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM- 813 PM PDT THU OCT 19 2017 ...SMALL CRAFT ADVISORY FOR WINDS REMAINS IN EFFECT UNTIL 1 PM PDT FRIDAY... ...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS REMAINS IN EFFECT UNTIL 11 PM PDT FRIDAY... ...GALE WATCH IN EFFECT FROM FRIDAY EVENING THROUGH LATE SATURDAY NIGHT... THE NATIONAL WEATHER SERVICE IN PORTLAND HAS ISSUED A GALE WATCH, WHICH IS IN EFFECT FROM FRIDAY EVENING THROUGH LATE SATURDAY NIGHT. * WINDS...OUT OF THE SOUTH AT 15 TO 20 KT WITH GUSTS TO 25 KT THROUGH FRIDAY AFTERNOON. * SEAS...19 TO 23 FT TONIGHT SUBSIDING TO 16 TO 18 FEET FRIDAY EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY FOR WIND MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES ARE EXPECTED TO BE HAZARDOUS TO SMALL CRAFT. MARINERS SHOULD AVOID SHOALING AREAS. LONG PERIOD SWELL CAN SHARPEN INTO LARGE BREAKING WAVES IN SHOALING AREAS. IT IS NOT UNUSUAL FOR WAVES TO BREAK MUCH FARTHER FROM SHOALING AREAS THAN IS NORMALLY EXPERIENCED. REMEMBER...BREAKING WAVES CAN EASILY CAPSIZE EVEN LARGER VESSELS. A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO 47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER ALTERING THEIR PLANS. && $$ PZZ210-201115- /O.CON.KPQR.RB.Y.0144.000000T0000Z-171021T0100Z/ COLUMBIA RIVER BAR- 813 PM PDT THU OCT 19 2017 ...SMALL CRAFT ADVISORY FOR ROUGH BAR REMAINS IN EFFECT UNTIL 6 PM PDT FRIDAY... * GENERAL SEAS...19 FT TONIGHT SUBSIDING TO 15 FT FRIDAY. * FIRST EBB...SEAS TO 20 FEET DURING THE STRONG EBB AROUND 515 AM EARLY FRIDAY MORNING. * SECOND EBB...SEAS TO 18 FEET WITH BREAKERS DURING THE STRONG EBB AROUND 630 PM FRIDAY EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY FOR ROUGH BAR MEANS THAT WAVE CONDITIONS ARE EXPECTED TO BE HAZARDOUS TO SMALL CRAFT IN OR NEAR HARBOR ENTRANCES. && $$ HTTP://WWW.WEATHER.GOV/PORTLAND
1 follow-up statement
267 WHUS76 KPQR 201002 MWWPQR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE PORTLAND OR 302 AM PDT FRI OCT 20 2017 PZZ255-275-201815- /O.CAN.KPQR.SI.Y.0109.000000T0000Z-171020T2000Z/ /O.EXT.KPQR.SW.Y.0067.000000T0000Z-171021T0900Z/ /O.EXB.KPQR.SI.Y.0110.171020T1100Z-171020T2100Z/ /O.UPG.KPQR.GL.A.0021.171021T0600Z-171022T1200Z/ /O.NEW.KPQR.GL.W.0034.171021T0900Z-171022T1200Z/ COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM- WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM- 302 AM PDT FRI OCT 20 2017 ...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS NOW IN EFFECT UNTIL 2 AM PDT SATURDAY... ...SMALL CRAFT ADVISORY FOR WINDS IN EFFECT UNTIL 2 PM PDT THIS AFTERNOON... ...GALE WARNING IN EFFECT FROM 2 AM SATURDAY TO 5 AM PDT SUNDAY... THE NATIONAL WEATHER SERVICE IN PORTLAND HAS ISSUED A GALE WARNING, WHICH IS IN EFFECT FROM 2 AM SATURDAY TO 5 AM PDT SUNDAY. A SMALL CRAFT ADVISORY FOR WINDS HAS ALSO BEEN ISSUED. THIS SMALL CRAFT ADVISORY FOR WINDS IS IN EFFECT UNTIL 2 PM PDT THIS AFTERNOON. * WINDS...WEST 10 TO 15 KT. GUSTS TO 25 KT THROUGH MIDDAY. TONIGHT WINDS BACKING TO SOUTH 25 TO 30 KT WITH GUSTS TO 35 KT AFTER MIDNIGHT. THERE MAY BE A SHORT BREAK IN GALE FORCE WINDS SAT MORNING, BUT GALES ARE EXPECTED TO RETURN SAT AFTERNOON. * SEAS...NEAR 20 FT EARLY THIS MORNING THEN 18 FEET BY MIDDAY. SEAS CONTINUE 16 TO 18 FEET THROUGH SAT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. A SMALL CRAFT ADVISORY FOR WIND MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES ARE EXPECTED TO BE HAZARDOUS TO SMALL CRAFT. MARINERS SHOULD AVOID SHOALING AREAS. LONG PERIOD SWELL CAN SHARPEN INTO LARGE BREAKING WAVES IN SHOALING AREAS. IT IS NOT UNUSUAL FOR WAVES TO BREAK MUCH FARTHER FROM SHOALING AREAS THAN IS NORMALLY EXPERIENCED. REMEMBER...BREAKING WAVES CAN EASILY CAPSIZE EVEN LARGER VESSELS. && $$ PZZ250-270-201815- /O.EXT.KPQR.SW.Y.0067.000000T0000Z-171021T0900Z/ /O.EXT.KPQR.SI.Y.0110.171020T1100Z-171020T2100Z/ /O.UPG.KPQR.GL.A.0021.171021T0600Z-171022T1200Z/ /O.NEW.KPQR.GL.W.0034.171021T0900Z-171022T1200Z/ COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT 10 NM- WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO 60 NM- 302 AM PDT FRI OCT 20 2017 ...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS NOW IN EFFECT UNTIL 2 AM PDT SATURDAY... ...SMALL CRAFT ADVISORY FOR WINDS NOW IN EFFECT UNTIL 2 PM PDT THIS AFTERNOON... ...GALE WARNING IN EFFECT FROM 2 AM SATURDAY TO 5 AM PDT SUNDAY... THE NATIONAL WEATHER SERVICE IN PORTLAND HAS ISSUED A GALE WARNING, WHICH IS IN EFFECT FROM 2 AM SATURDAY TO 5 AM PDT SUNDAY. * WINDS...WEST 10 TO 15 KT. GUSTS TO 25 KT THROUGH MIDDAY. TONIGHT WINDS BACKING TO SOUTH 25 TO 30 KT WITH GUSTS TO 35 TO 40 KT AFTER MIDNIGHT. THERE MAY BE A SHORT BREAK IN GALE FORCE WINDS SAT MORNING, BUT GALES ARE EXPECTED TO RETURN SAT AFTERNOON. * SEAS...NEAR 20 FT EARLY THIS MORNING THEN 18 FEET BY MIDDAY. SEAS CONTINUE 16 TO 18 FEET THROUGH SAT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES ARE EXPECTED TO BE HAZARDOUS TO SMALL CRAFT. MARINERS SHOULD AVOID SHOALING AREAS. LONG PERIOD SWELL CAN SHARPEN INTO LARGE BREAKING WAVES IN SHOALING AREAS. IT IS NOT UNUSUAL FOR WAVES TO BREAK MUCH FARTHER FROM SHOALING AREAS THAN IS NORMALLY EXPERIENCED. REMEMBER...BREAKING WAVES CAN EASILY CAPSIZE EVEN LARGER VESSELS. A SMALL CRAFT ADVISORY FOR WIND MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PZZ210-201815- /O.EXT.KPQR.RB.Y.0144.000000T0000Z-171021T0700Z/ COLUMBIA RIVER BAR- 302 AM PDT FRI OCT 20 2017 ...SMALL CRAFT ADVISORY FOR ROUGH BAR NOW IN EFFECT UNTIL MIDNIGHT PDT TONIGHT... * GENERAL SEAS...19 FT TONIGHT SUBSIDING TO 15 FT FRIDAY. * FIRST EBB...SEAS TO 20 FEET DURING THE STRONG EBB AROUND 515 AM EARLY FRIDAY MORNING. * SECOND EBB...SEAS TO 18 FEET WITH BREAKERS DURING THE STRONG EBB AROUND 630 PM FRIDAY EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY FOR ROUGH BAR MEANS THAT WAVE CONDITIONS ARE EXPECTED TO BE HAZARDOUS TO SMALL CRAFT IN OR NEAR HARBOR ENTRANCES. && $$ HTTP://WWW.WEATHER.GOV/PORTLAND
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before this gale watch went out at Oct 19, 3:03 PM PDT, 5 hours 10 minutes earlier.
Area forecast discussion, Oct 19, 3:03 PM PDT, 5 hours 10 minutes before
Area Forecast Discussion
National Weather Service Portland OR
303 PM PDT Thu Oct 19 2017
.SYNOPSIS...A series of storm systems will bring periods of valley
rain that may be heavy at times, mountain snow and coastal winds
through the weekend.
&&
.SHORT TERM...Today through Sunday...A modest atmospheric river
remains pointed at northwest Oregon and southwest Washington this
afternoon. Precipitation should gradually turn more showery tonight
as a colder and more unstable airmass spreads into the region. The
best chance for thunderstorms will be over the waters tonight and
early Friday morning, but cannot rule out a clap or two of thunder
Friday afternoon, mainly east of Interstate 5 in the Willamette
Valley.
Snow levels will likely lower to between 4-5kft late tonight and
Friday as the cool and more unstable airmass spreads across the
region. There should be some decent snow accumulations above 5000
ft, but temperatures appear marginal enough below that elevation
that impacts and criteria probably won't warrant a Winter Wx
Advisory for the Cascade passes. Still would not be surprised to see
between 5-10" of snow around 5000-6000 ft through Saturday morning.
Expect showers to decrease Friday evening with a tendency for some
brief clearing. Model soundings indicate this may result in snow
levels temporarily lowering closer to 2500-3000 ft across the
Cascades, particularly near the east side of Mt Hood and the lower
terrain surrounding Mt Adams. This could matter for a few hours
towards daybreak on Saturday as the next round of widespread
precipitation arrives. Any snow accumulations at these lower
elevations should be brief as a warm front results in snow levels
rising to at least 7000-8000 ft by late Saturday.
The strong westerly flow that will follow behind the warm front will
likely enhance orographic precipitation across the coast range and
Cascades late Saturday. A distinct rain shadow should then develop
Saturday afternoon and evening and result in rainfall rates dropping
off dramatically from the first half of the day in the Willamette
Valley. A decently strong south to north pressure gradient will also
set up across the area, and likely produce at least breezy winds
along the coast and even in the Willamette Valley. Whether or not,
it will be strong enough to produce 58 mph gusts along the coast
(warning criteria) and 45 mph gusts in the Willamette Valley
(advisory criteria) remains unclear at this point.
Models have and continue to suggest an atmospheric river will then
take aim at the Pacific Northwest. There is high confidence that a
period of more intense rainfall will drop southward across the area
Sunday. However, it remains unclear if it will sit over northwest
Oregon or western Washington in the 12-18+ hours preceding Sunday
afternoon. This has big implications for our river forecasts given it
has the potential to produce 1" of rain in the valleys and 2-3" of
rain across the higher terrain in a 6 hour period if it remains
stationary. So the potential of 12-18 hours of that type of rain
would undoubtedly produce hydrologic issues even with it still being
early in the wet season, particularly across our burn scars and
smaller streams. Given model trends, suspect far northwest Oregon and
southwest Washington stand the best chance for having the atmospheric
river sit over it for an extended period of time, but it's far from
guaranteed. These intense bands of rain can easily deviate 50-100
miles north or south from current model forecasts given the time
between now and then. /Neuman
.LONG TERM...Sunday night through Thursday....Models are in
agreement, that shortwave ridging will develop over the Pacific NW
early next week. This will bring a period of dry weather that will
likely be followed, by a weak trough towards the middle of the week.
This will provide the chance for more rain Tuesday night into
Wednesday. Models are suggesting that another ridge of high pressure
could bring a dry period late next week. Bishop
&&
.AVIATION...The persistent band of rain over much of NW Oregon
and SW Washington Thu will shift east of the area tonight. MVFR and
locally IFR conditions will tend to improve overnight as the main
area of rain moves off, and a more showery air mass moves in.
Generally expect improvement to VFR conditions between 03z and 08z,
although there is likely to be a few areas of MVFR conditions
persisting past 08z and well into Fri associated with heavier
showers.
KPDX AND APPROACHES...MVFR conditions are likely to prevail through
about 03z this evening, as the persistent rain starts to move out
this evening. VFR conditions are expected to dominate after 03z as
the air mass turns more showery, but it is likely that there will be
occasional temporary MVFR conditions beyond 03z and into Fri
associated with showers.
&&
.MARINE...Winds to slowly veer around from the south to the
west tonight and Fri, with occasional gusts to around 25 kt. Will
allow the small craft advisory in the north to expire this evening
as winds there appear likely to temporarily weaken some before
increasing again Fri morning.
A frontal system moving into the waters late Fri night and Sat will
bring the threat of gale force winds back by Sat. Expectations are
for this system to track a little further south than originally
anticipated, meaning the strongest and more persistent gales are
likely across the southern waters Sat and Sat night.
A long period westerly swell around 20 ft arrived early Thu
afternoon, and will likely continue at that level through most of
tonight. The swell is expected to slowly decrease Fri into Fri
night, eventually dropping below 15 ft by around midnight Fri night.
As winds increase though late Fri night and Sat and then another
swell train arrives from the west Sat night, expect seas to remain
in the 14 to 19 ft range through Sat night.
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...High Surf Advisory until 10 AM PDT Friday for Central Oregon
Coast-North Oregon Coast.
WA...High Surf Advisory until 10 AM PDT Friday for South Washington
Coast.
PZ...Small Craft Advisory for winds until 6 PM PDT this evening for
Coastal waters from Cape Shoalwater WA to Cascade Head OR
out 10 NM-Waters from Cape Shoalwater WA to Cascade Head
OR from 10 to 60 NM.
Small Craft Advisory for hazardous seas until 11 PM PDT Friday
for Coastal waters from Cape Shoalwater WA to Cascade Head
OR out 10 NM-Coastal waters from Cascade Head to Florence
OR out 10 NM-Waters from Cape Shoalwater WA to Cascade
Head OR from 10 to 60 NM-Waters from Cascade Head to
Florence OR from 10 to 60 NM.
Small Craft Advisory for winds until 1 PM PDT Friday for
Coastal waters from Cascade Head to Florence OR out 10 NM-
Waters from Cascade Head to Florence OR from 10 to 60 NM.
Small Craft Advisory for Rough Columbia River Bar until 6 PM
PDT Friday.
&&
Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortland
This discussion is for Northwest Oregon and Southwest Washington
from the Cascade crest to 60 nautical miles offshore. This area is
commonly referred to as the forecast area.The office that day
Everything else NWS Portland, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 19, 8:10 PM PDT | High Wind Watch | PQR | 18 hr | |
| Oct 19, 8:10 PM PDT | Winter Weather Advisory | PQR | 14 hr | |
| Oct 19, 8:13 PM PDT | Small Craft Advisory for Winds | PQR | 30 hr | |
| Oct 20, 3:02 AM PDT | Gale Warning | PQR | 50 hr | |
| Oct 20, 2:07 PM PDT | Flood Watch | PQR | 50 hr | |
| Oct 20, 2:08 PM PDT | High Wind Warning | PQR | 39 hr | |
| Oct 20, 2:08 PM PDT | Wind Advisory | PQR | 36 hr | |
| Oct 20, 4:44 PM PDT | Flash Flood Watch | PQR | 37 hr | |
| Oct 20, 7:22 AM PDT | Special Weather Statement | PQR | Pacific | 23 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.